Format

Send to

Choose Destination
See comment in PubMed Commons below
Transplantation. 1999 Jul 27;68(2):307-9.

Concomitant human immunodeficiency virus protease inhibitor therapy markedly reduces tacrolimus metabolism and increases blood levels.

Author information

  • 1Department of Medicine, New York Medical College, Valhalla, USA.

Abstract

We present the case of a patient with hepatitis C-induced cirrhosis and concomitant human immunodeficiency virus infection who underwent orthotopic liver transplantation. The patient developed severe, prolonged tacrolimus toxicity in the presence of human immunodeficiency virus protease inhibitors. At various times, the patient received saquinavir, ritonavir, and nelfinavir in conjunction with tacrolimus. In each instance, the tacrolimus concentration rose to toxic levels. We hypothesize that the protease inhibitors' competition for binding to cytochrome P450 isoenzyme system CYP3A induced extreme prolongation of tacrolimus metabolism. After stabilization of the patient, reinstitution of treatment with nelfinavir resulted in a >95% reduction in tacrolimus dosing from 4 mg twice per day to 0.5 mg once every 3-5 days.

PMID:
10440408
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center